Local officials are concerned that an animal sedative that can cause skin and soft tissue infections is increasingly being found in drugs in Philadelphia.
Tim Phillips, director of the Westmoreland County Drug Overdose Task Force, said xylazine may already be mixed into stamp bags that are sold around Southwestern Pennsylvania.
“I think it’s going to be adulterating our drug supply, if it’s not already,” he said. “I’m concerned that people don’t know exactly what they’re using on the streets. There’s no safe use of any illicit drugs at all.”
Xylazine is used as a sedative for large animals, such as horses and cows, and has for the last couple years been found in stamp bags of heroin and fentanyl in some U.S. cities, including Philadelphia. There, the city’s health department said in an alert issued last month that xylazine, known as “tranq,” was found in 313 drug overdose deaths in 2020, compared to six deaths 10 years earlier. The majority of samples of heroin and fentanyl in 2021 in Philadelphia contained xylazine, the alert said.
The drug is not a controlled substance nor is it an opioid, according to the Drug Enforcement Administration and Centers for Disease Control and Prevention. If consumed, it can cause respiratory depression and a slowed heart rate, according to the CDC. The Philadelphia health department said naloxone, an opioid overdose reversal drug, may not work as well to revive anyone who has overdosed on heroin or fentanyl that is mixed with xylazine.
“It has us all very much in fear,” Phillips said.
That could compound an already increasing issue as drug overdose deaths are on the rise again. Drug overdose deaths increased in 2021 in Westmoreland County, reaching their highest point since 2017, according to the coroner’s annual report. There were 168 accidental drug overdose deaths last year.
In addition to central nervous system effects and potential for withdrawal, xylazine use can also result in skin ulcers at the injection site and elsewhere on the body, according to the Philadelphia health department. The Philadelphia Inquirer reported that amputations could be possible for those who use xylazine and Billy Penn wrote that skin and soft tissue infections have increased in the city.
A Central Pennsylvania mother was arrested in August after her toddler had fentanyl and xylazine in her system, WJAC reported.